Ohio, 2008

Lake-Effect Snow in Ohio, November 9 to 10, 2008

November 9 to 10, 2008 · NWS CLE · 2 events in 2 counties and zones

An area of low pressure passed well to the north of Lake Erie late on November 9th and early on the 10th. A cold front trailing this low moved across the area during evening hours of the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure passed well to the north of Lake Erie late on November 9th and early on the 10th. A cold front trailing this low moved across the area during evening hours of the 9th. Rain showers changed to snow showers late in the evening as colder air filtered into the area behind the front. The snow showers tapered off during the afternoon hours of the 10th after several inches of accumulation. Most of this accumulation occurred on the higher terrain just inland from Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 9, 6:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 9, 6:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
645 PM EST SUN NOV 9 2008

.SYNOPSIS...
A SERIES OF TROUGHS WILL ROTATE ACROSS THE GREAT LAKES TONIGHT AND
TOMORROW.  HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPPER LEVEL LOW NOW OVER NW MICHIGAN SHOWING UP WELL ON THE WATER
VAPOR IMAGE. MODELS IN AGREEMENT MOVING THE LOW ACROSS NW PA
TOWARD 06Z. EXPECT A QUICK BURST OF SNOW WITH THE LOW...ESPECIALLY
IN THE SNOWBELT EAST OF CLEVELAND. AFTERWORDS EXPECT SOME LAKE
EFFECT SNOW TO DEVELOP AS 850 TEMPS OVER THE LAKE DIP TO -8C
OVERNIGHT. WITH A PREDOMINATELY WEST FLOW OFF THE LAKE FROM 850 MB
AND BELOW EXPECT BEST AREA FOR SNOW IS ERIE COUNTY PA. DONT EXPECT
AS MUCH SNOW NEAR THE LAKESHORE AS TEMPS WILL BE WARMER AND SO
MIGHT SEE MORE OF A RAIN SNOW MIX FOR AWHILE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
DO EXPECT SOME SOME LINGERING LAKE EFFECT SNOW EAST OF CLEVELAND
MONDAY MORNING. EXPECT SNOW TO CHANGE TO RAIN ALONG THE
LAKESHORE...BUT WITH 850 TEMPS OF -9C IF INLAND AREAS WILL WARM
ENOUGH FOR RAIN TOMORROW OR NOT.

WINDS TURN TO THE NORTHWEST TOMORROW EVENING ALLOWING LAST
REMNANTS OF THE SNOW TO PUSH INLAND. MOISTURE DECREASES RAPIDLY SO
DONT EXPECT MUCH IN THE WAY OF ACCUMULATION MONDAY NIGHT. THEN FOR
TUESDAY HIGH PRESSURE FINALLY BUILDS IN AND CUTS OFF THE LAKE
EFFECT SNOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NO BIG CHANGES TO THE EXTENDED. FOLLOWED ECMWF MORE THAN GFS WHICH
HAS BEEN LITTLE MORE CONSISTENT WITH TIMING OF THE SYSTEM AT THE END
OF THE WEEK. ECMWF LITTLE SLOWER BRINGING THE COLDER AIR IN BEHIND
THE FRONT MOVING THROUGH AT THE END OF THE WEEK. HIGH PRESSURE MOVES
OFF TO THE EAST ON WEDNESDAY AND SOME RAIN SHOWERS WILL SPREAD IN ON
WEDNESDAY. CONTINUED CHANCE POPS ON THURSDAY WITH WARM FRONT LIFTING
THROUGH THEN FOLLOWED BY FAIRLY STRONG COLD FRONT ON FRIDAY. HELD
OFF THE MENTION OF SNOW SHOWERS UNTIL SATURDAY...THOUGH COULD BE
CLOSE LATE FRIDAY NIGHT. THEN UPPER LEVEL TROUGH OVER THE AREA INTO
SUNDAY AS WELL AS A SURFACE TROUGH EXTENDING BACK INTO THE AREA FROM
THE DEEP SURFACE LOW MOVING INTO QUEBEC. THESE FEATURES WILL KEEP A
THREAT OF RAIN/SNOW SHOWERS GOING SATURDAY INTO SUNDAY. 8H TEMPS
WERE SHOWING ONLY AROUND -5C TO -8C ON BOTH GFS AND ECWMF THUS KEPT
PRECIP AS RAIN OR SNOW SHOWERS FOR NOW.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
UPPER LOW TO LIFT ENE TONIGHT AND PRECIPITATION WILL BECOME MAINLY
LAKE EFFECT/LAKE ENHANCED DURING THE COURSE OF THE NIGHT. AS FLOW
BECOMES MORE WESTERLY THE PRECIPITATION SHOULD INCREASE AT KERI.
NOT SURE IF THE BOUNDARY LAYER WILL COOL ENOUGH AT KERI TO BECOME
ALL SNOW ALTHOUGH RAIN COLD CERTAINLY MIX WITH SNOW TOWARD
DAYBREAK. CEILINGS HAVE INCREASED TO VFR ACROSS PARTS OF THE
MIDWEST AND AS SUBSIDENCE AND SOME DRIER AIR WORKS IN OVERNIGHT
CEILINGS MAY RISE A LITTLE. KTOL MAY STAY VFR ELSEWHERE WILL BE
ON MVFR CEILINGS OVERNIGHT INTO MON MORN. LAKE EFFECT RAIN AND
SNOW SHOWERS MAY LINGER AT KERI ON MONDAY OTHERWISE PCPN SHOULD BE
OVER AT OTHER TAF SITES WITH CEILINGS GRADUALLY IMPROVING TO
VFR AND SOME CLEARING ACROSS NW OHIO BY MON EVENING.

OUTLOOK...HIGH PRESSURE FROM THE UPPER MIDWEST WILL CROSS THE
LOWER GREAT LAKES TUESDAY WITH VFR CONDITIONS EXPECTED. CLOUDS WILL
INCREASE WEDNESDAY AHEAD OF A DEVELOPING UPPER TROUGH/SURFACE LOW
OVER THE PLAINS STATES. NON-VFR CONDITIONS EXPECTED BY WEDNESDAY
NIGHT AND THURSDAY. A COLD FRONT WILL DROP SOUTH ACROSS THE GREAT
LAKES BY THE END OF THE WORK WEEK AND ADDITIONAL CLOUDS/SHOWERS
EXPECTED WITH MVFR CONDITIONS LIKELY.

&&

.MARINE...
DEEP LOW PRESSURE NEAR JAMES BAY CANADA MOVES SLOW EAST OVER THE
NEXT 24 HOURS. EXPECT FAIRLY STRONG WINDS ON THE LAKE TO 30KT OR AT
LEAST 15 TO 25 KNOTS TO CONTINUE INTO MONDAY EVENING. WILL EXTEND
SMALL CRAFT ADVISORY INTO MONDAY NIGHT. HIGH PRESSURE THEN BUILD
OVER THE LAKE ON TUESDAY AND WINDS AND WAVES WILL BEGIN TO SUBSIDE
MONDAY NIGHT AND TUESDAY. HIGH PRESSURE THEN MOVES EAST OF THE LAKE
TUESDAY NIGHT WITH FAIRLY QUIET WEATHER THEN EXPECTED ON THE LAKE
WEDNESDAY THOUGH SHOWERS WILL BEGIN TO SPREAD IN LATER IN THE DAY.
WINDS AND WAVES WILL START TO INCREASE AGAIN THURSDAY AND FRIDAY AS
LOW PRESSURE MOVES INTO THE NORTHERN GREAT LAKES AND COLD FRONT AND
COLD FRONT FORECAST TO MOVE THROUGH FRIDAY. GALES NOT EXPECTED AT
THIS TIME BUT SMALL CRAFT ADVISORY WILL LIKELY BE REACHED WITH THE
SYSTEM AT THE END OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST MONDAY FOR PAZ002.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 AM EST TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...RANDEL
AVIATION...KOSARIK
MARINE...RANDEL
Hazardous weather outlook, Nov 9, 12:12 PM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1212 PM EST SUN NOV 9 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001-003-101715-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-CRAWFORD PA-
1212 PM EST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ002-101715-
SOUTHERN ERIE-
1212 PM EST SUN NOV 9 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-101715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1212 PM EST SUN NOV 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
November 9, 9:00 PM EST to November 10, 3:00 PM EST
Where
Lake forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect rain showers changed to snow showers during the evening hours of November 9th. These snow showers intensified during the early morning hours of November 10th and finally tapered off during the afternoon. Snow accumulations of over six inches were reported on the higher terrain just inland from Lake Erie. A maximum of 6.5 inches was measured in Concord Township. A few accidents were reported.

Lake-Effect Snow, Ashtabula Lakeshore

When
November 9, 9:00 PM EST to November 10, 4:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect rain showers changed to snow showers during the evening hours of November 9th. These snow showers intensified during the early morning hours of November 10th and finally tapered off during the afternoon. Snow accumulations of six to eight inches were reported just inland from Lake Erie. A maximum of 8.2 inches was measured in the City of Ashtabula. A few accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140240, 140241.